Hail, Beltrami
- When
- July 14, 6:30 PM CST
- Where
- Beltrami County, 1.66 mi SW of Shooks
- Measured
- 1 in hail
- Crop damage
- $50,000
- Reported by
- Public
- Coordinates
- 47.850, -94.470
A cold front pushed southeast across eastern North Dakota and northwest Minnesota Monday (14th) afternoon into Monday night. The system also had a good upper level jet and an upper level disturbance to work with.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A cold front pushed southeast across eastern North Dakota and northwest Minnesota Monday (14th) afternoon into Monday night. The system also had a good upper level jet and an upper level disturbance to work with.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 14, 1:49 PM CST, 4 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 249 PM CDT MON JUL 14 2008 .SHORT TERM... CHALLENGING FORECAST TODAY DUE TO THE TIMING/PLACEMENT OF TSTM CHANCES THROUGHOUT THE SHORT TERM PERIOD. MODELS ARE STILL MAINTAINING THEIR TRENDS FROM THE PAST SEVERAL DAYS...BUT THIS DOES NOT LEND GREAT CONFIDENCE THE FURTHER OUT IN TIME THE FORECAST GETS. AS FOR A MODEL PREFERENCE...WILL TRY TO STAY CLOSE TO THE INHERITED FORECAST/GRIDS. TONIGHT...FIRST BATCH OF HIGH BASED SHOWERS/ISOLATED TSTMS ARE NOW MOVING TOWARD THE LAKE OF THE WOODS REGION. THESE APPEAR TO BE MOVING EAST AT ABOUT 40KTS...SO THEY SHOULD CLEAR THE NORTHEAST FA BEFORE THE AFTERNOON ZONE ISSUANCE. WILL BE WATCHING TO SEE WHAT HAPPENS IN THE WAKE OF THIS FIRST WAVES PASSAGE. MODELS DO SHOW MORE PIECES OF VORTICITY ALL ACROSS SOUTHERN CANADA...IN THE VICINITY OF THE UPPER JET (WHICH EXTENDS ACROSS SOUTHERN CANADA AND AREAS ALONG THE CANADIAN BORDER). FROM THE SPC MESOANALYSIS PAGE...RUC SHOWS 40-50KTS OF 0-6KM BULK SHEAR OVER THE NORTHERN FA AND ABOUT 1500-2000 J/KG OF CAPE. SURFACE BASED LIFTED INDICES ARE RANGING FROM -3 TO -6. HOWEVER THERE IS STILL QUITE A BIT OF CIN WITH MODEL SOUNDINGS GIVING CONVECTIVE TEMPS IN THE 80S. GIVEN CURRENT TEMPS ALONG THE CANADIAN BORDER ARE STILL IN THE LOW 70S...THERE IS A WAYS TO GO YET. YESTERDAY CONVECTION STARTED GETTING GOING AROUND 4 PM...WHICH COULD BE THE CASE AGAIN TODAY. SPC DID ADD THE NORTHEAST FA INTO A SLIGHT RISK FOR SEVERE WEATHER...BUT THE COVERAGE AREA STILL LOOKS LOW SO WILL MAINTAIN ONLY ISOLATED OR SCATTERED PCPN CHANCES LATE THIS AFTERNOON INTO TONIGHT. MOST OF THIS ACTIVITY IS EXPECTED ALONG OR NORTH OF HIGHWAY 2. LIKE YESTERDAY...THE UPPER JET MAY HELP MAINTAIN SOME LIGHT PCPN AFTER DARK TOO. SFC BOUNDARY AT 19Z WAS ALONG A LINE FROM KHCO TO JUST NORTH OF KBIS. TUE/TUE NIGHT...SFC BOUNDARY MENTIONED ABOVE IS EXPECTED TO WASH OUT OR BECOME STATIONARY ALONG AN EAST-WEST LINE FROM THE ND/SD BORDER INTO CENTRAL MN. SFC HIGH TRIES TO BUILD INTO THE FA ON TUE ...BUT AGAIN THERE IS SHORT WAVE ENERGY SKIRTING ALONG THE CANADIAN BORDER NEAR THE UPPER JET. WITH SEVERAL MODELS SHOWING SOME LIGHT QPF IN THIS VICINITY...DID ADD SOME ISOLATED TSTMS TO THE FORECAST FOR TUE AFTERNOON. STILL UNCERTAINTY REGARDING THE POTENTIAL FOR THE NEXT ROUND OF ELEVATED TSTMS TUE NIGHT. STAGNANT SFC BOUNDARY STILL SHOULD BE NEAR THE SOUTHERN FA. HOW THE LOW LEVEL JET/850MB WARM ADVECTION SET UP ALONG OR SOUTH OF THIS BOUNDARY HAVE YET TO BE RESOLVED...BUT IT STILL APPEARS THE SOUTHERN FA WILL HAVE BETTER CHANCES FOR ELEVATED TSTMS. WED/THU...TRYING TO NAIL DOWN WHAT HAPPENS BY THIS POINT IN THE FORECAST IS QUITE DIFFICULT. TYPICALLY THERE IS REMNANT TSTM ACTIVITY INTO THE DAY (WED)...BUT THAT COULD BE EAST OF THE AREA DEPENDING ON WHERE IT FIRES TUE NIGHT. THEREFORE THERE COULD BE PERIODS OF RECHARGE IN THIS TIME FRAME AND NOT CONSTANT PCPN CHANCES. BUT SINCE IT IS DIFFICULT TO PINPOINT AT THIS POINT... WILL KEEP THE FAIRLY WIDESPREAD CHANCES FOR PCPN THROUGHOUT THE REMAINDER OF THE SHORT TERM FORECAST. .LONG TERM FRI-MON... MID LEVEL PATTERN WITH LONG RANGE MODELS NOT IN VERY GOOD AGREEMENT. ZONAL FLOW INITIALLY BEGINS TO SHOW SIGNS OF GREATER AMPLITUDE HEADING INTO WEEKEND HOWEVER TIMING OF MORE SIGNIFICANT WAVES GREATLY SPACED ACROSS N CENTRAL US. STILL LOOKS TO BE A POTENTIALLY ACTIVE PERIOD WITH TIMING MAIN ISSUE. AS A RESULT TOUGH TO PIN POINT INDIVIDUAL PCPN EVENTS SO WILL NEED TO KEEP LOW POPS GOING THROUGH MOST OF THE PERIOD. TEMPERATURES THROUGH PERIOD LOOK TO BE CONTINUING TREND OF AT OR A LITTLE BLO SEASONAL VALUES. && .AVIATION... CLOUD BASES PRIMARILY IN THE MID LEVELS (VFR AT 100-120K FT). POTENTIAL FOR A FEW STRONG STORMS ALONG AND NORTH OF HIGHWAY 2 MAINLY OVER MN LATE THIS AFTERNOON/EVENING. STRONGER STORMS COULD APPROACH ISOLD MVFR CIGS/VSBY BUT TOO ISOLATED TO INCLUDE IN BJI/TVF TAFS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GODON/VOELKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 641 AM CDT MON JUL 14 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-151145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 641 AM CDT MON JUL 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PARTS OF NORTHEASTERN NORTH DAKOTA AND NORTHWESTERN MINNESOTA THIS AFTERNOON INTO TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS OVER PARTS OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA FROM TUESDAY NIGHT INTO FRIDAY AND AGAIN ON SATURDAY AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NG
The Duluth radar (KDLH), 204 km away, was scanning. The volume nearest the first event began at 00:30 UTC.
3 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Very strong winds were observed along with wind driven hail.
A brief touchdown was observed by a person traveling northeast from Blackduck. Some minor tree damage was later noted. Peak winds were estimated at 75 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyThe tornado archive for Minnesota, 2008Warnings in Minnesota, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107139, 126776, 107140, 126780, 126782.